zbMATH — the first resource for mathematics

Pseudospectral discretization of delay differential equations in sun-star formulation: results and conjectures. (English) Zbl 1450.65061
Summary: In this paper, we study the pseudospectral approximation of delay differential equations formulated as abstract differential equations in the \(\odot\ast\)-space. This formalism also allows us to define rigorously the abstract variation-of-constants formula, where the \( \odot\ast \)-shift operator plays a fundamental role. By applying the pseudospectral discretization technique we derive a system of ordinary differential equations, whose dynamics can be efficiently analyzed by existing bifurcation tools. To better understand to what extent the resulting finite-dimensional system “mimics” the dynamics of the original infinite-dimensional one, we study the pseudospectral approximations of the \( \odot\ast \)-shift operator and of the \( \odot\ast \)-generator in the supremum norm, which is the natural choice for delay differential equations, when the discretization parameter increases. In this context, there are still open questions. We collect the most relevant results from the literature, and we present some conjectures, supported by various numerical experiments, to illustrate the behavior w.r.t. the discretization parameter and to indicate the direction of ongoing and future research.
65L03 Numerical methods for functional-differential equations
34K08 Spectral theory of functional-differential operators
37K45 Stability problems for infinite-dimensional Hamiltonian and Lagrangian systems
65L60 Finite element, Rayleigh-Ritz, Galerkin and collocation methods for ordinary differential equations
65N35 Spectral, collocation and related methods for boundary value problems involving PDEs
Full Text: DOI
[1] A. H. Al-Mohy; N. J. Higham, A new scaling and squaring algorithm for the matrix exponential, SIAM J. Matrix Anal. Appl., 31, 970-989 (2009) · Zbl 1194.15021
[2] A. Andò, D. Breda, L. Davide, S. Maset, F. Scarabel and R. Vermiglio, 15 years or so of pseudospectral collocation methods for stability and bifurcation of delay equations, in Advances on Delays and Dynamics, Springer, New York, 2019.
[3] C. Baker, Numerical analysis of Volterra functional and integral equations, in The State of the Art in Numerical Analysis, Math. Appl. Conf. Ser. New Ser., 63, Oxford Univ. Press, New York, 1997.
[4] H. T. Banks, J. A. Burns and E. M. Cliff, Spline-based approximation methods for control and identification of hereditary systems, in International Symposium on Systems Optimization and Analysis, Lecture Notes in Control and Information Sci., 14, Springer, Berlin-New York, 1979, 314-320. · Zbl 0441.49004
[5] A. Batkai and S. Piazzera, Semigroup for Delay Equations, Research Notes in Mathematics, 10, A K Peters, Ltd., Wellesley, MA, 2005.
[6] D. Breda; O. Diekmann; M. Gyllenberg; F. Scarabel; R. Vermiglio, Pseudospectral discretization of nonlinear delay equations: New prospects for numerical bifurcation analysis, SIAM J. Appl. Dyn. Syst., 15, 1-23 (2016) · Zbl 1352.34101
[7] D. Breda, O. Diekmann, D. Liessi and F. Scarabel, Numerical bifurcation analysis of a class of nonlinear renewal equations, Electron. J. Qual. Theory Differ. Equ., 2016, 1-24. · Zbl 1413.65298
[8] D. Breda, P. Getto, J. Sánchez Sanz and R. Vermiglio, Computing the eigenvalues of realistic Daphnia models by pseudospectral methods, SIAM J. Sci. Comput., 37 (2015), A2607-A2629. · Zbl 1335.92072
[9] D. Breda; S. Maset; R. Vermiglio, Pseudospectral differencing methods for characteristic roots of delay differential equations, SIAM J. Sci. Comput., 27, 482-495 (2005) · Zbl 1092.65054
[10] D. Breda; S. Maset; R. Vermiglio, Pseudospectral approximation of eigenvalues of derivative operators with non-local boundary conditions, Appl. Numer. Math., 56, 318-331 (2006) · Zbl 1099.65064
[11] D. Breda; S. Maset; R. Vermiglio, Approximation of eigenvalues of evolution operators for linear retarded functional differential equations, SIAM J. Numer. Anal., 50, 1456-1483 (2012) · Zbl 1252.34089
[12] D. Breda, S. Maset and R. Vermiglio, Stability of Linear Delay Differential Equations. A Numerical Approach with MATLAB, SpringerBriefs in Electrical and Computer Engineering, Springer, New York, 2015. · Zbl 1315.65059
[13] H. Brunner and P. van der Houwen, The Numerical Solution of Volterra Equations, CWI Monographs, 3, North-Holland Publishing Co., Amsterdam, 1986. · Zbl 0611.65092
[14] C. Canuto, Y. M. Hussaini, A. Quarteroni and T. A. J. Zang, Spectral Methods in Fluid Dynamics, Springer Series in Computational Physics, Springer-Verlag, New York, 1988. · Zbl 0658.76001
[15] M. D. Chekroun; M. Ghil; H. Liu; S. Wang, Low-dimensional Galerkin approximations of nonlinear delay differential equations, Discrete Contin. Dyn. Syst., 36, 4133-4177 (2016) · Zbl 1336.34088
[16] P. Clément, O. Diekmann, M. Gyllenberg, H. Heijmans and H. Thieme, Perturbation theory for dual semigroups. Ⅲ: Nonlinear Lipschitz continuous perturbations in the sun-reflexive case, in Volterra Integrodifferential Equations in Banach Spaces and Applications, Pitman Res. Notes Math. Ser., 190, Longman Sci. Tech., Harlow, 1989, 67-89.
[17] P. J. Davis, Interpolation and Approximation, Dover Publications, Inc. New York, 1975. · Zbl 0329.41010
[18] A. Dhooge; W. Govaerts; Y. A. Kuznetsov; H. G. E. Meijer; B. Sautois, New features of the software MatCont for bifurcation analysis of dynamical systems, Math. Comput. Model. Dyn. Syst., 14, 147-175 (2008) · Zbl 1158.34302
[19] O. Diekmann; P. Getto; M. Gyllenberg, Stability and bifurcation analysis of Volterra functional equations in the light of suns and stars, SIAM J. Math. Anal., 39, 1023-1069 (2007/08) · Zbl 1149.39021
[20] O. Diekmann; M. Gyllenberg, Equations with infinite delay: Blending the abstract and the concrete, J. Differential Equations, 252, 819-851 (2012) · Zbl 1237.34133
[21] O. Diekmann, S. A. van Gils, S. M. Verduyn Lunel and H.-O. Walther, Delay Equations. Functional, Complex, and Nonlinear Analysis, Applied Mathematical Sciences, 110, Springer-Verlag, New York, 1995. · Zbl 0826.34002
[22] M. Dubiner, Asymptotic analysis of spectral methods, J. Sci. Comput., 2, 3-31 (1987) · Zbl 0666.65079
[23] K. Engelborghs, T. Luzyanina, G. Samaey, D. Roose and K. Verheyden, DDE-BIFTOOL: A MATLAB package for bifurcation analysis of delay differential equations., Available from: http://ddebiftool.sourceforge.net.
[24] D. Funaro, A preconditioning matrix for the Chebyshev differencing operator, SIAM J. Numer. Anal., 24, 1024-1031 (1987) · Zbl 0635.65018
[25] D. Funaro, Some results about the spectrum of the Chebyshev differencing operator, in Numerical Approximation of Partial Differential Equations, North-Holland Math. Stud., 133, North-Holland, Amsterdam, 1987, 271-284. · Zbl 0609.65081
[26] D. Funaro, Polynomial Approximation of Differential Equations, Lecture Notes in Physics. New Series M: Monographs, 8, Springer-Verlag, Berlin, 1992.
[27] P. Getto; M. Gyllenberg; Y. Nakata; F. Scarabel, Stability analysis of a state-dependent delay differential equation for cell maturation: Analytical and numerical methods, J. Math. Biol., 79, 281-328 (2019) · Zbl 07076781
[28] D. Gottlieb, The stability of pseudospectral-Chebyshev methods, Math. Comp., 36, 107-118 (1981) · Zbl 0469.65076
[29] D. Gottlieb; L. Lustman, The spectrum of the Chebyshev collocation operator for the heat equation, SIAM J. Numer. Anal., 20, 909-921 (1983) · Zbl 0537.65085
[30] D. Gottlieb and S. A. Orszag, Numerical Analysis of Spectral Methods: Theory and Applications, CBMS-NSF Regional Conference Series in Applied Mathematics, SIAM, Philadelphia, PA, 1977.
[31] D. Gottlieb and E. Turkel, Topics in spectral methods, in Numerical Methods in Fluid Dynamics, Lecture Notes in Math., 1127, Springer, Berlin, 1985, 115-155. · Zbl 0564.65074
[32] M. Gyllenberg; F. Scarabel; R. Vermiglio, Equations with infinite delay: Numerical bifurcation analysis via pseudospectral discretization, Appl. Math. Comput., 333, 490-505 (2018) · Zbl 1427.65098
[33] E. Hairer, S. P. Nørsett and G. Wanner, Solving Ordinary Differential Equations. I: Nonstiff Problems, Springer Series in Computational Mathematics, 8, Springer-Verlag, Berlin, 1993. · Zbl 0789.65048
[34] J. K. Hale and S. M. Verduyn Lunel, Introduction to Functional Differential Equations, Applied Mathematical Sciences, 99, Springer-Verlag, New York, 1993. · Zbl 0787.34002
[35] N. J. Higham, The scaling and squaring method for the matrix exponential revisited, SIAM J. Matrix Anal. Appl., 26, 1179-1193 (2005) · Zbl 1081.65037
[36] N. J. Higham; A. H. Al-Mohy, Computing matrix functions, Acta Numer., 19, 159-208 (2010) · Zbl 1242.65090
[37] K. Ito; F. Kappel, A uniformly differentiable approximation scheme for delay systems using splines, Appl. Math. Optim., 23, 217-262 (1991) · Zbl 0738.65055
[38] K. Ito; F. Kappel, Two families of approximation schemes for delay systems, Results Math., 21, 93-137 (1992) · Zbl 0756.34078
[39] Z. Jackiewicz; B. D. Welfert, Stability of Gauss-Radau pseudospectral approximations of the one-dimensional wave equation, J. Sci. Comput., 18, 287-313 (2003) · Zbl 1024.65094
[40] R. Kress, Linear Integral Equations, Applied Mathematical Sciences, 82, Springer-Verlag, Berlin, 1989. · Zbl 0671.45001
[41] D. Liessi, Pseudospectral Methods for Stability of Periodic Solutions of Delay Models, Ph.D thesis, University of Udine, 2018. · Zbl 1404.65319
[42] S. Maset, The collocation method in the numerical solution of boundary value problems for neutral functional differential equations. Part Ⅰ: Convergence results, SIAM J. Numer. Anal., 53, 2771-2793 (2015) · Zbl 1330.65122
[43] S. Maset, The collocation method in the numerical solution of boundary value problems for neutral functional differential equations. Part Ⅱ: Differential equations with deviating arguments, SIAM J. Numer. Anal., 53, 2794-2821 (2015) · Zbl 1330.65123
[44] S. Maset, An abstract framework in the numerical solution of boundary value problems for neutral functional differential equations, Numer. Math., 133, 525-555 (2016) · Zbl 1348.65104
[45] G. Mastroianni and G. V. Milovanović, Interpolation Processes. Basic Theory and Applications, Springer Monographs in Mathematics, Springer-Verlag, Berlin, 2008. · Zbl 1154.41001
[46] W. Michiels; I. Boussaada; S.-I. Niculescu, An explicit formula for the splitting of multiple eigenvalues for nonlinear eigenvalue problems and connections with the linearization for the delay eigenvalue problem, SIAM J. Matrix Anal. Appl., 38, 599-620 (2017) · Zbl 06734980
[47] W. Michiels and S.-I. Niculescu, Stability, Control, and Computation for Time-Delay Systems. An Eigenvalue-Based Approach, Advances in Design and Control, 27, SIAM, Philadelphia, PA, 2014. · Zbl 1305.93002
[48] S. C. Reddy; L. N. Trefethen, Lax-stability of fully discrete spectral methods via stability regions and pseudo-eigenvalues, Comput. Methods Appl. Mech. Engrg., 80, 147-164 (1990) · Zbl 0735.65070
[49] T.-J. Rivlin, Chebyshev Polynomials. From Approximation Theory to Algebra and Number Theory, Pure and Applied Mathematics, 10, John Wiley & Sons, Inc., New York, 1990.
[50] F. Scarabel, Capture the Past to Portray the Future: Numerical Bifurcation Analysis of Delay Equations, with a Focus on Population Dynamics, Ph.D thesis, University of Helsinki, 2018.
[51] D. M. Sloan, On the norms of inverses of pseudospectral differentiation matrices, SIAM J. Numer. Anal., 42, 30-48 (2004) · Zbl 1075.65035
[52] A. Solomonoff; E. Turkel, Global properties of pseudospectral methods, J. Comput. Phys., 81, 239-276 (1989) · Zbl 0668.65091
[53] R. Szalai, Knut., Available from: http://rs1909.github.io/knut/.
[54] L. N. Trefethen, Approximation Theory and Approximation Practice, SIAM, Philadelphia, PA, 2013. · Zbl 1264.41001
[55] L. N. Trefethen, Inverse yogiisms, Notices Amer. Math. Soc., 63, 1281-1285 (2016) · Zbl 1352.01065
[56] L. N. Trefethen; M. R. Trummer, An instability phenomenon in spectral methods, SIAM J. Numer. Anal., 24, 1008-1023 (1987) · Zbl 0636.65124
[57] J. Wang; F. Waleffe, The asymptotic eigenvalues of first-order spectral differentiation matrices, J. Appl. Math. Phys., 2, 176-188 (2014)
[58] G. Webb, Functional differential equations and nonlinear semigroup in \(L_p\)-spaces, J. Differential Equations, 20, 71-89 (1976) · Zbl 0285.34046
[59] Z. Wu; W. Michiels, Reliably computing all characteristic roots of delay differential equations in a given right half plane using a spectral method, J. Comput. Appl. Math., 236, 2499-2514 (2012) · Zbl 1237.65065
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.